A 60 year-old Chinese man with a seven-month history of two ulcerative lesions in the dorsal surfaces of the right forearm and the right fourth proximal interphalangeal (PIP) joint presented with diffuse pruritic rash. The rash consisted of blanching erythematous macules and patches covering the face, torso, arms and proximal thighs. Prior to his presentation to our institution, two biopsies had been performed of the right forearm ulcer, which identified nonspecific neutrophilic and histiocytic dermal infiltrates. Based on the sporotrichoid appearance of the ulcers, the patient had completed a four-week empiric course of dapsone 100 mg daily and fluconazole 400 mg daily. The diffuse rash was accompanied by transaminitis (peak aspartate transaminase 115 U/L, peak alanine transaminase 213 U/L) and eosinophilia (3480 cells/uL), representing hypersensitivity syndrome to dapsone. Although the patient’s rash and laboratory abnormalities quickly resolved after initiation of intravenous corticosteroids, subsequent attempts to transition to oral steroids were unsuccessful, resulting in three more hospitalizations and empiric antibacterial therapies for recurrent rash and fever.
Despite the corticosteroid and antimicrobial therapies, the ulcer on the right fourth PIP joint persisted, and computed tomography of the right hand revealed abscesses. The patient underwent surgical debridement of the right forearm extensor tenosynovium and three additional biopsies of the right fourth PIP ulcer. Microscopic studies of the tissue samples revealed caseating and non-caseating granulomatous inflammation, but acid-fast smears and cultures remained negative. A presumed diagnosis of Mycobacterium marinum infection was made, and the patient was started on oral clarithromycin and ethambutol. A tissue biopsy sample was submitted to the Center for Disease Control, and polymerase chain reaction of DNA extracts from the tissue confirmed the presence of Mycobacterium marinum.
Mycobacterium marinum infections can be difficult to diagnose with routine laboratory analyses such as smears and cultures that rely on the acid-fastness of the organism. The failure to promptly make the diagnosis of Mycobacterium marinum in this patient resulted in numerous hospitalizations and unnecessary exposures to antibiotics, the adverse effects of which included dapsone-induced hypersensitivity syndrome. The presence of granulomas and the persistence of the ulcerating lesions despite corticosteroid and antimicrobial therapies raised the clinical suspicion for Mycobacterium marinum, prompting the utilization of polymerase chain reaction that led to the successful diagnosis and treatment.
When considering Mycobacterial infections, the clinician must remember that negative acid-fast smears and cultures do not provide 100% sensitivity.